Share Facebook
Crohn's Disease Forum » Diet, Fitness, and Supplements » Do iron supplements slow diarrhea?


02-22-2013, 09:06 PM   #1
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Do iron supplements slow diarrhea?

I know iron is supposed to constipate. Does it help slow down Crohn's related diarrhea? I posted about how I started an oral supplement and hope ill have this as a nice side effect.
02-22-2013, 10:25 PM   #2
mickey
Senior Member
 
Join Date: Dec 2011
Location: Illinois
It may, but we are all different. One thing to note is besides constipation, it generally makes the stool VERY hard. Drink plenty of water!
02-22-2013, 10:27 PM   #3
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
That might be annoying but after so much diarrhea I'd welcome that!
02-22-2013, 10:38 PM   #4
AlliRuns
Forum Monitor
 
AlliRuns's Avatar
 
Join Date: May 2012
Location: Ontario

My Support Groups:
I have had anemia off and on long before being diagnosed with Crohn's (competitive runner problems), I use to get constipated on tablet supplements, but never on the liquid kind. I used this stuff called Floravit under recommendation of my running coach.
02-22-2013, 10:53 PM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I have heard good things about Floravit. I think my doctor wants me to have heme iron though.
02-22-2013, 10:54 PM   #6
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I can't believe I'm excited about the possibility of constipation but that's what spending full days in the bathroom with diarrhea will do. How long on iron tablets till I should get constipated or at least more bulked up?
02-22-2013, 11:13 PM   #7
AlliRuns
Forum Monitor
 
AlliRuns's Avatar
 
Join Date: May 2012
Location: Ontario

My Support Groups:
Use to take me a day or two, but I was always chronically constipated up until a few years ago. So maybe longer if you normally have diarrhea.
02-23-2013, 12:18 AM   #8
Jennifer
Adminstrator
 
Jennifer's Avatar
I normally had diarrhea for a while (was on 6MP, then switched to Humira now I'm on Remicade). I take 650mg of iron a day (the regular tablets). My iron levels are up but they never affected my stools. At most sometimes my stool will be dark green but I didn't find them to bulk up my stool or constipate me either.

Edit: I've been on that dose of iron for about a year now.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
02-23-2013, 01:27 PM   #9
Jam300
Senior Member
 
Jam300's Avatar
 
Join Date: Oct 2012
Location: Brighton, United Kingdom

My Support Groups:
Interestingly since I started taking Vitamin D and Calcium tablets i've noticed that my stools are more formed, even after a night of drinking. Do either of these supplements have known bulking effects?
__________________
Jordan:
Crohn's diagnosis in 2005, aged 14.
Ignored until late 2012.
Currently undergoing re-assessment.
02-23-2013, 01:31 PM   #10
AlliRuns
Forum Monitor
 
AlliRuns's Avatar
 
Join Date: May 2012
Location: Ontario

My Support Groups:
Calcium could make your stool more formed, especially if you are taking more than your body is absorbing. The problem with a lot of supplements is they do have great bioavailability.
02-23-2013, 02:28 PM   #11
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
My cal/mag/d might contribute to more diarrhea since magnesium can act as a laxative.
04-29-2013, 07:56 AM   #12
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I found iron made my diarrhoea worse and my stomach more uncomfortable! I really didn't think it was supposed to do that, as I think it's more common for it to cause constipation. Luckily I wasn't actually deficient in iron so I could stop supplementing, I just decided a while back to take a multivitamin for a bit as I wasn't managing to get much food down.

can't believe I'm excited about the possibility of constipation but that's what spending full days in the bathroom with diarrhea will do. How long on iron tablets till I should get constipated or at least more bulked up?
Lol, I always thought that too, until I actually got constipated, then I couldn't wait to get the diarrhoea back again! Diarrhoea is more gross and a worry when you're out in public and perhaps without easy access to toilets; constipation is painful and can be equally inconvenient as it can mean literally hours in the bathroom (for me anyway). I think it's like when you're boiling hot and can't imagine how you'd ever in your life complained about being cold, and then when you're freezing you can't imagine how you ever disliked being hot. Whichever symptom I'm suffering with at the moment is the worst one.

Also I'm not sure iron would make the stool more bulky, at least not in the same way that fibre supplements are supposed to.
04-29-2013, 08:04 AM   #13
amrycrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
When I was taking large amounts of Iron I got black hard stools on low amounts I have not noticed any change. I get a lot of stomach discomfort on large amounts of Oral Iron. 2,000mg + mg day is what I consider a lot.
04-29-2013, 08:41 AM   #14
hbrekkaas
 
hbrekkaas's Avatar
 
Join Date: Mar 2013
Location: Fort St. John, British Columbia

My Support Groups:
I've had both diarrhea and constipation while on iron supplements, it just seems to depend on what else was going on with my body at the time. Both sucked.
04-29-2013, 12:20 PM   #15
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
I'm on 300 mg a day. At first, I got nausea and stomach pain. Gradually I got used to it, and it doesn't bother me now. Never got constipated.
04-30-2013, 12:10 PM   #16
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
I just remembered, when I was a child growing up in Europe, my mother would give me activated charcoal from the drug store for stomach problems and diarrhea. It was also used for accidental poisonings. I haven't used it in years, but apparently it's still being sold. This might be something to ask your doctor about. The only warning I found was not to inhale it into your lungs.
05-01-2013, 07:47 AM   #17
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I just remembered, when I was a child growing up in Europe, my mother would give me activated charcoal from the drug store for stomach problems and diarrhea. It was also used for accidental poisonings. I haven't used it in years, but apparently it's still being sold. This might be something to ask your doctor about. The only warning I found was not to inhale it into your lungs.
I tried charcoal once. It's easy to get hold of - I just bought mine on Amazon, it's sold in tablet form as a health supplement. It didn't do anything for me - but then very few things do! It also turned my tongue black which wasn't nice, so if anyone does try it you might want to keep a bottle of mouthwash handy! Apart from that I think it's pretty safe - very few side effects and it's fairly cheap too, so it's worth giving it a go.
Reply

Crohn's Disease Forum » Diet, Fitness, and Supplements » Do iron supplements slow diarrhea?
Thread Tools


All times are GMT -5. The time now is 05:02 AM.
Copyright 2006-2017 Crohnsforum.com